# SDR 2018FA0000176

- Difficulty date: June 13, 2018
- Submitted: June 13, 2018
- Operation: General aviation
- Aircraft: N5832P
- Make and model: Piper PA-24-180
- Aircraft serial: 913
- Aircraft time: 4,200 hours, 4,000 cycles
- Engine: Lyc O360A1A
- Engine time: 8,000 hours, 8,000 cycles
- Propeller: Hartzl HC92ZK8
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Exhaust Stack
- Condition: Blocked
- Location: Nr 3 Cylinder
- Part time: 4,000 hours, 4,000 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: E, D

## Discrepancy

A COMPLETE EXHAUST SYSTEM REPAIR AND OVERHAUL. REINSTALLED ON AIRCRAFT. PERFORMED A RUN-UP OF ENGINE AND EXPERIENCED INCREASED VIBRATION LEVELS AND LOW EGT READINGS ON THE NR 3 CYLINDER.  AN AUDIBLE, METALLIC-SOUNDING PING COULD BE HEARD IN THE CABIN AND FROM THE FRONT OF THE AIRPLANE NEAR THE AIR INTAKE THAT OCCURRED ABOUT ONCE A SECOND BUT VARIED WITH RPM, ACCOMPANIED BY A MOMENTARY 1 INCH RISE IN MANIFOLD PRESSURE FOR EACH PING OCCURRENCE. TROUBLESHOT,  IMMEDIATELY PERFORMED WITH 3 MORE RUN-UPS, INCLUDING CHECKING MAGNETO TIMING, SWITCHING SPARK PLUGS, BORESCOPING NR 3 CYLINDER AND REMOVING VALVE SPRINGS TO CHECK FOR VALVE STICKING. ALL OF THESE OTHER COMPONENTS WERE NOMINAL AND SYMPTOMS REMAINED DURING LAST RUNUP OF THE DAY.  EXHAUST STACK WAS UNBOLTED FROM THE NR 3 CYLINDER AND VISUALLY INSPECTED, AT WHICH TIME COMPLETE BLOCKAGE OF CYLINDER NR 3 EXHAUST STACK WAS VISUALLY OBSERVED AT THE POINT WHERE THE NR 3 EXHAUST STACK WAS WELDED TO THE CROSSOVER EXHAUST PIPE FROM CYLINDER NR 4. THE LEFT REAR EXHAUST PIPE, INCLUDING CYLINDER NR 3 EXHAUST STACK WELDED TO IT, WAS REMOVED FROM AIRCRAFT AND SENT BACK FOR REPAIR. THIS EXHAUST SYSTEM HAD BEEN PREVIOUSLY REPAIRED 2000 OPERATING HOURS AGO AND HAD PERFORMED NOMINALLY EVER SINCE.
